What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 1:55 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 18, 1:55 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 AM CDT Mon Jun 18 2018
.SHORT TERM...(Today through Tuesday night)
Issued at 255 AM CDT Mon Jun 18 2018
Main forecast concerns through early week are heavy
rain/thunderstorm potential.
As of early morning, the effective surface boundary extended from
northwest WI towards the MN/IA border. Strong low-level moisture
transport into the boundary has fostered expansion of thunderstorm
activity from southeastern MN into western WI. Anomalously high
precipitable water values near 2 inches and deep warm cloud depths
have resulted in very efficient rain-producing storms. The severe
threat was waned with boundary layer stabilization. Showers and storms
will persist focused along and north of the I-90 corridor through
the early morning before the moisture transport/low-level jet
weakens during the morning. So far it appears the lack of stronger
instability has limited somewhat the overall intensity of the
convection, with mostly brief heavier periods of rainfall. Will,
however, continue to carefully monitor for possible flood concerns
this morning.
There may be a lull in activity for a time during the morning before
diurnal redevelopment occurs, favoring areas south of I-90, as the
cold front slowly progresses south. The moisture transport does
not appear to be as strong today and tonight, but a continued
favorably moist environment suggests heavy rain will remain a
threat. Assuming enough surface heating and thinning of the
clouds, MLCAPE will increase to near or above 2000 J/kg over
northeast IA/southwest WI along with up to around 30 kts of 0-3 km
bulk shear. Could not rule out a few severe storms with damaging
winds or hail during the afternoon and evening. Shower and storm
chances will continue tonight into Tuesday aided by a shortwave
trough rotating through the dampening upper ridge along the
frontal zone. Locally heavy rainfall would be the primary concern
heading into the overnight hours and early Tuesday, especially
over NE IA/SW WI. Will issue an ESF to highlight the potential for
higher rainfall amounts if storms repeat over the same area.
Expect the bulk of the precipitation to begin to shift south of
the area by Tuesday night as the front slides south and drier,
more comfortable air advects into the area from the north.
Temps today will depend on cloud cover, with mid 70s to low 80s in
most areas. Parts of northeast Iowa and southwest WI could
approach 90 again with enough sunshine. Much cooler temps in the
70s are expected on Tuesday with mostly cloudy skies.
.LONG TERM...(Wednesday through Sunday)
Issued at 255 AM CDT Mon Jun 18 2018
Weak high pressure will try to build south over the region on
Wednesday with the rain chances finally pushing south. There is
overall agreement among the global models that an upper low over the
northern Rockies on Wednesday will slowly move towards the central
Mississippi Valley through late week before swinging it into the
Great Lakes region. However, with the weak steering flow, the
evolution of the upper trough is somewhat uncertain. The 18.00Z
GFS/GEM/ECMWF keep the bulk of the rain Thur/Fri mainly across NE
IA/SW WI with drier easterly flow across most of the region. More
significant model differences arise with the upper flow pattern by
next weekend. However, temps generally near average are expected
with highs in the 70s to low 80s, however extensive cloud cover
could result in a cooler day or two late this week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1156 PM CDT Sun Jun 17 2018
Instability has diminished quickly through the evening. Showers
and storms are forming as thought for the overnight, however they
are producing less lightning. Have left the TEMPO TSRA in through
10Z as there should be enough instability and lift to cause
thunder. The moist air mass in place warrants a heavy downpour
induced IFR with the heavier showers or storms.
Confidence on the forecast Monday is lower as the front is to the
south and some rain should break out Monday night.
&&
.HYDROLOGY...
Issued at 255 AM CDT Mon Jun 18 2018
Showers and storms will continue into the morning hours,
particularly north of Interstate 90. Heavy rainfall and localized
flooding remain possible in areas subjected to longer duration
high rain rates.
Locally heavy rainfall will remain a concern later today and
tonight, especially across northeast IA and southwest WI within a
very moist airmass where renewed thunderstorm activity is expected
later this afternoon and this evening. Thunderstorms will be
capable of producing 1-2 inch/hr rainfall rates, which could
result in localized flooding if storms repeatedly impact some
areas.
Rainfall across the region will contribute to rises on area rivers
and streams, including along the Mississippi. Some flooding could
result over the next few days, dependent on where the heaviest
rainfall occurs.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ017-029-
032>034.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ079.
IA...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...Baumgardt
HYDROLOGY...JMHazardous weather outlook, Jun 17, 8:14 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
914 PM CDT Sun Jun 17 2018
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
914 PM CDT Sun Jun 17 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin
.DAY ONE...Rest of Tonight
Thunderstorms tonight will be capable of heavy rain which could
result in localized flooding. In addition, a few could be strong,
potentially severe this evening, capable of damaging winds. This
risk is mainly near and north of I-90.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic thunderstorm chances through the new week. A few storms
may be strong to severe south of Interstate 90 on Monday with
heavy rain, hail, and strong winds. It is too early to discern
any potential severe weather risk beyond Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed overnight. Reports of damage
and rainfall amounts are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-WIZ017-029-032>034-181200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
914 PM CDT Sun Jun 17 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota into north-central Wisconsin.
.DAY ONE...Rest of tonight
Flash Flood Watch tonight.
Thunderstorms tonight will be capable of heavy rain. With much of
the grounds having received rainfall recently, additional heavy
rain could result in flash flooding. In addition, a few of the
storms could be strong to severe this evening, capable of strong
to damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic thunderstorm chances through the new week. Severe
weather is not expected Monday. It is too early to discern any
potential severe weather risk beyond then.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed overnight. Reports of damage
and rainfall amounts are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Special weather statement, Jun 17, 9:32 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1032 PM CDT Sun Jun 17 2018
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-180600-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Wabasha, Dodge Center, Rochester,
Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma,
Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah,
Mauston, Friendship, and Viroqua
1032 PM CDT Sun Jun 17 2018
...Storms Into The Overnight...Heavy Rain Possible...
Thunderstorms will continue to track across the area into the
overnight hours. The storms will produce occasional lightning and
periods of heavy rainfall. If storms repeat over areas, flooding
could become a concern. Monitor forecasts closely tonight and be
ready to move to higher ground should heavy rains develop over
your area. Those outdoors, such as those camping, should keep an
extra close eye on the weather tonight.
Wetenkamp
Special weather statement, Jun 17, 10:39 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1139 PM CDT SUN JUN 17 2018
WIZ034-042-043-180515-
Juneau-Jackson-Monroe-
1139 PM CDT SUN JUN 17 2018
...THUNDERSTORMS WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN
IMPACTING SOUTHERN JACKSON... NORTHWESTERN JUNEAU AND NORTHERN
MONROE COUNTIES...
At 1134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Millston to near
Cataract. These storms are producing frequent lightning and a quick
1/2 to 1 inch of rainfall. Movement was east at 40 to 50 mph.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4418 8993 4416 8992 4417 8997 4413 8999
4413 8997 4412 9001 4409 9003 4402 9000
4407 9115 4422 9115 4425 9019 4425 8991
4423 8989
TIME...MOT...LOC 0434Z 239DEG 42KT 4423 9041 4412 9088
WetenkampLocal storm report, Jun 17, 11:23 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM HEAVY RAIN 5 E IRVING 44.17N 90.80W
06/18/2018 M1.70 INCH JACKSON WI TRAINED SPOTTER
&&Special weather statement, Jun 18, 12:58 AM CST, 2 hours before
Special Weather Statement
National Weather Service La Crosse WI
158 AM CDT MON JUN 18 2018
MNZ079-087-088-095-WIZ032>034-041>044-180730-
Wabasha-Olmsted-Fillmore-Winona-Buffalo-Juneau-Jackson-Trempealeau-La
Crosse-Adams-Monroe-
158 AM CDT MON JUN 18 2018
...THUNDERSTORMS PRODUCING PERIODS OF HEAVY RAIN THIS MORNING WITH
LOCALIZED FLOODING POSSIBLE...
At 154 AM CDT, thunderstorms were producing periods of heavy rain
over the area. Ponding of water can be expected along with full
ditches. Small streams are likely on the rise in spots. Be alert for
high water levels this morning.
Locations impacted include...
Winona, Black River Falls, Arcadia, Goodview, St. Charles, Rushford,
Lewiston, Trempealeau, Galesville, Blair, Necedah, Fountain City,
Stockton, Rollingstone, Altura, North Bend, Millston, New Rome,
Cataract and Dodge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with some storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle if you are outdoors.
LAT...LON 4409 9093 4384 9170 4385 9173 4383 9173
4375 9199 4414 9221 4435 9083 4434 9032
4425 9032 4425 8960 4400 8960
TIME...MOT...LOC 0654Z 239DEG 49KT 4412 9129
WetenkampSpecial weather statement, Jun 18, 1:41 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
241 AM CDT MON JUN 18 2018
MNZ079-087-088-WIZ029-032>034-041>044-180830-
Wabasha-Olmsted-Winona-Buffalo-Juneau-Jackson-Trempealeau-La
Crosse-Adams-Clark-Monroe-
241 AM CDT MON JUN 18 2018
...PERIODS OF HEAVY RAIN THIS MORNING MAY LEAD TO LOCALIZED
FLOODING...
At 236 AM CDT, scattered thunderstorms continued across the area
producing periods of heavy rain and occasional lightning. Be alert
for high water in some areas. Ditches may be running full at times
and small streams are likely on the rise. Avoid areas of high water.
Locations impacted include...
Winona, Sparta, Tomah, Black River Falls, Arcadia, Mondovi, Wabasha,
Neillsville, Whitehall, Alma, Onalaska, Buffalo, Holmen, Goodview,
St. Charles, Plainview, Osseo, Lewiston, Trempealeau and Galesville.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4385 9198 4428 9255 4435 9255 4437 9243
4445 9243 4441 9208 4460 9200 4460 9092
4481 9092 4490 9032 4425 9032 4425 8960
4406 8960
TIME...MOT...LOC 0736Z 259DEG 38KT 4448 9170
Wetenkamp